Alert archive / South Carolina / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 155, NWS Greenville-Spartanburg, SC

July 24, 1997Spartanburg County, Union County, South Carolina

NWS Greenville-Spartanburg, SC issued this severe thunderstorm warning at Jul 24, 1997, 4:55 PM EDT for Spartanburg County, Union County, South Carolina. It was in force for 50 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jul 24, 1997, 4:55 PM EDT (20:55 UTC)
Expired
Jul 24, 1997, 5:45 PM EDT
In force
50 min
Issued by
NWS Greenville-Spartanburg, SC
Area
Whole counties

Counties Spartanburg County, SC, Union County, SC

The radar

The Greer radar (KGSP), 39 km from the middle of the area, began a volume at 21:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 24, 5:45 PM EDTThunderstorm Wind 50Glenn Spgs, SC

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 8.9 hours before the alert went out and 223 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 1997-07-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 150 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 1997-07-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -6 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
150 J/kg
Mixed-layer CIN
-22 J/kg
Mixed-layer LCL
541 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
-6 m²/s²
0-3 km storm-relative helicity
51 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KGSP 242055 RRA
SVRGSP
SCC083-087-242145-
 
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GREENVILLE SPARTANBURG SC
455 PM EDT THU JUL 24 1997
 
THE NATIONAL WEATHER SERVICE IN GREENVILLE SPARTANBURG HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL  545 PM EDT
FOR PEOPLE IN THE FOLLOWING LOCATIONS...
 
IN  SOUTH CAROLINA
 
   ...SPARTANBURG COUNTY
 
IN NORTHWEST SOUTH CAROLINA
 
   ...UNION COUNTY
 
WEATHER SERVICE RADAR AT 454 PM INDICATED A SEVERE THUNDERSTORM
DEVELOPING RAPIDLY IN EASTERN SPARTANBURG COUNTY...NEAR PAULINE...
10 MILES SOUTHEAST OF THE CITY OF SPARTANBURG.
 
THE STORM WILL MOVE SOUTHEAST AT 15 MPH...TOWARDS BUFFALO AND THE
CITY OF UNION. LARGE HAIL AND DAMAGING WINDS ARE LIKELY WITH THIS
STORM.
 
IN ADDITION...WESTERN SPARTANBURG COUNTY MAY BE AFFECTED BY DAMAGING
WINDS FROM THE SEVERE THUNDERSTORM IN GREENVILLE COUNTY.
 
PEOPLE IN THE PATH OF THIS STORM SHOULD BE ALERT FOR| LARGE HAIL AND
DAMAGING WINDS. FREQUENT LIGHTNING AND LOCALLY HEAVY RAIN CAN OCCUR
WITH ANY THUNDERSTORM.
 
ZOLTOWSKI

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Greenville-Spartanburg, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 24, 2:16 PM EDT, 2 hours 39 minutes earlier.

Area forecast discussion, Jul 24, 2:16 PM EDT, 2 hours 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREENVILLE-SPARTANBURG SC
215 PM EDT THU JUL 24 1997

ALL: GOING TRENDS LOOKS GOOD...SMALL DIRUNAL POPS OK FOR SATURDAY.
RAH: MOSTLY SUNNY BETTER FOR FRIDAY...OTHERWISE LOOKS GOOD.

S/WV & ASSOCIATED WEAK SFC BNDRY MAY STILL BE THE FOCUS FOR TSTMS
TONIGHT ALTHOUGH WILL BE TEMPERED BY SOME SUBSIDENCE & WARM TEMPS
ALOFT.  FOR THE REST OF THE PERIOD...WE'LL SEE A TRANISITION BACK
TO SUBTROPICAL RIDGING INTO THE WEEKEND WITH VERY WARM TEMPS
THROUGHOUT THE COLUMN.  WILL CONTINUE TO HANG ONTO RH IN THE
LOWER LEVELS THOUGH OBVIOUSLY OF A CONSERIDERABLE SHALLOWER DEPTH
WITH TROPICAL SYSTEM OUT OF THE PICTURE.  DIURNAL TSTM COVERAGE
FRI & SAT LATE DAY/EVE WILL RANGE FROM ISLOATED TO WIDELY SCATTERED
...SO WSFOS CAN CARRY TOKEN SMALL POPS EACH DAY IF DESIRED.

GSP  70/92/70/93  2020
AVL  66/86/65/88  2222
CLT  73/91/72/93  2020

CSH

In the hours before

Local storm report, Jul 24, 3:54 PM EDT, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREENVILLE SPARTANBURG SC
354 PM EDT THU JUL 24 1997

TIME (EDT) .....CITY LOCATION....... ST   ...EVENT/REMARKS...
           .....COUNTY LOCATION.....

340 PM     3 NW INMAN                SC   WIND DAMAGE
07/24/97   SPARTANBURG                    INMAN POLICE REPORT TREES
                                          AND POWER LINES DOWN IN
                                          INMAN.

DEO
Local storm report, Jul 24, 4:44 PM EDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREENVILLE SPARTANBURG SC
445 PM EDT THU JUL 24 1997

TIME (EDT) .....CITY LOCATION....... ST   ...EVENT/REMARKS...
           .....COUNTY LOCATION.\....

437 PM     TAYLORS                   SC   WIND DAMAGE
07/24/97   GREENVILLE                     TREES AND POWER LINES DOWN

JZ
Local storm report, Jul 24, 4:45 PM EDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREENVILLE SPARTANBURG SC
445 PM EDT THU JUL 24 1997

TIME (EDT) .....CITY LOCATION....... ST   ...EVENT/REMARKS...
           .....COUNTY LOCATION.....

437 PM     TAYLORS                   SC   WIND DAMAGE
07/24/97   GREENVILLE                     TREES AND POWER LINES DOWN

JZ

The office that day

Everything else NWS Greenville-Spartanburg, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 24, 3:28 PM EDTSevere Thunderstorm WarningGSPSpartanburg47 min
Jul 24, 4:39 PM EDTSevere Thunderstorm WarningGSPGreenville51 min
Jul 24, 5:34 PM EDTSevere Thunderstorm WarningGSPLaurens56 min

Nearby

Severe Thunderstorm Warnings in South Carolina, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.